Tennessee, 2026High Wind in Tennessee, January 9, 2026
January 9, 2026 · NWS MRX · 1 event in 1 county or zone
Strengthening low level jet in response to an approaching system produced a minor mountain wave event, primarily in the wind prone Smokies.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strengthening low level jet in response to an approaching system produced a minor mountain wave event, primarily in the wind prone Smokies.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 9, 12:44 AM EST, 4 hours 16 minutes earlier. Its key messages:
- Updated at 1240 AM EST Fri Jan 9 2026
- Unseasonably warm conditions will continue through Saturday.
- Mountain wave high winds continue through this afternoon for the far east Tennessee Mountains and Foothills.
- Multiple rounds of showers, and a few embedded storms, are expected from late this morning through Saturday. The probabilities for severe weather and flooding, while still not zero, are both lower than they were with the previous forecast.
- Seasonally colder conditions will return by Sunday into early next week with chances for high elevation snow showers on Sunday.
Area forecast discussion, Jan 9, 12:44 AM EST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1244 AM EST Fri Jan 9 2026
...New DISCUSSION, AVIATION...
.KEY MESSAGES...
Updated at 1240 AM EST Fri Jan 9 2026
- Unseasonably warm conditions will continue through Saturday.
- Mountain wave high winds continue through this afternoon for the
far east Tennessee Mountains and Foothills.
- Multiple rounds of showers, and a few embedded storms, are
expected from late this morning through Saturday. The probabilities
for severe weather and flooding, while still not zero, are both
lower than they were with the previous forecast.
- Seasonally colder conditions will return by Sunday into early
next week with chances for high elevation snow showers on
Sunday.
&&
.DISCUSSION...
Issued at 1240 AM EST Fri Jan 9 2026
An active weather pattern remains in place through Saturday.
Rain: The latest WPC QPF amounts have trended downward. Storm total
rainfall amounts from today through Saturday have decreased areawide
and now range from around 1.5 to 2 inches for most of the area.
Southwest NC still could see some isolated amounts over 3 inches.
This reduction in storm totals comes from lower totals with the
second wave of rain late tonight into Saturday. This is due to
models shifting the re-surging 850mb jet further south with this
second wave. Model consensus for now shows the jet more centered
across central Alabama and Georgia, with the northern extent of the
jet right along the TN/GA/NC state lines. This scenario would result
in lower precip totals across most of our area. This trend shift was
seen in the previous forecast, and now with that trend continuing,
will hold off again on any flood watch products. This trend shift
doesn't mean the threat of flooding is zero, just lower
probabilities. Stay tuned though, as a northward shift in the 850mb
jet would increase rainfall totals again.
Wind: A 40 to 50kt 850mb jet currently resides across our area. Cove
Mountain had a peak gust to 48 mph at 8:00 PM but has since fallen
into the lower 40s. A Wind Advisory will continue across the east TN
mountains and foothills through this afternoon. The current advisory
expires at 18Z but it's possible that it may need to be extended by
a few hours as models don't show a big decrease in the jet until
21Z. Expect wind gusts from 40 to 50 mph to continue across the
advisory area through this afternoon. With the southern shift in the
jet for the late tonight into Saturday period, as discussed above,
this would most likely prevent another round of advisory level winds
across the east TN mountains.
Storms: The storm threat continues to look very low across our area.
The latest round of model data shows mostly elevated instability
through the entire event. However, the two periods to keep an eye on
are the late tonight period, and then again on Saturday afternoon.
These are the two timeframe when we could see some low-end surface
CAPE across the area up to a few hundred J/kg. Current HREF probs
for SBCAPE up to 100 J/kg for tonight are roughly 20 to 30% south of
I-40. Then around 10 to 20% for Saturday afternoon. Because of these
very low SBCAPE values and probs, the threat for any tornadoes is
extremely low. The main concern, for now, with any stronger storms
would be straight line wind damage.
&&
.AVIATION...
(06Z TAFS)
Issued at 1240 AM EST Fri Jan 9 2026
Deteriorating aviation conditions are expected for the rest of the
night into the morning hours with showers and embedded storms
approaching from the west. Low-level wind shear is also noted with
winds a few thousand feet up reaching 40 to 50 kts area-wide and
limited winds at the surface. This will persist until around noon.
Reductions down to IFR are expected at CHA and TYS with less
confidence at TRI. IFR at TRI will likely not happen until later
this afternoon when showers and storms arrive, if it occurs at
all.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 67 59 66 37 / 90 100 100 10
Knoxville McGhee Tyson Airport, TN 67 57 64 35 / 90 100 100 20
Oak Ridge, TN 65 56 62 35 / 100 100 100 20
Tri Cities Airport, TN 66 54 62 33 / 90 90 100 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 1 PM EST this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...NONE.
&&
DISCUSSION...99
AVIATION...BWHazardous weather outlook, Jan 9, 12:32 AM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1232 AM EST Fri Jan 9 2026
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100545-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1232 AM EST Fri Jan 9 2026 /1132 PM CST Thu Jan 8 2026/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Wind Advisory remains in effect for the east TN mountains and
foothills through this afternoon with wind gusts from 40 to 50
mph. See Wind Advisory product for more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Low probability for isolated flooding possible late tonight into
Saturday, mainly south of interstate 40. Most areas will south of
I- 40 will see around 2 inches of rain from this afternoon through
Saturday afternoon. Isolated 3 inch amounts are possible across
portions of southwest NC.
A few storms are still possible from late tonight through
Saturday afternoon. The probabilities for severe weather are very
low at this time. The main threat with any stronger storms will be
straight line wind damage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late tonight and Saturday
morning.
High Wind, Sevier/Smoky Mountains
- When
- January 9, 5:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
National Park Service weather station recorded a 67 mph non-thunderstorm gust at Cove Mountain.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, January 9, 20262 deaths · 1 injured · 1 event
- Tornadoes and Flash Flooding in Mississippi, January 9 to 10, 2026$965,000 · EF1 · 27 events
- High Wind in Michigan, January 9, 2026$4.0 million · 58 kt wind · 4 events
- Damaging Winds and High Wind in New York, January 9, 2026$28,000 · 59 kt wind · 25 events
- Heavy Snow in Kansas, January 9, 202640 events
- Tornado in Mississippi, January 9, 2026$10,000 · EF1 · 1 event
- Tornado and Flash Flooding in Alabama, January 9 to 10, 2026$2,000 · EF0 · 20 events
- Frost and Freeze in California, January 9 to 11, 202611 events
- Avalanche in Colorado, January 9, 20261 injured · 1 event
- Blizzard and Heavy Snow in Alaska, January 9 to 11, 20267 events
- Winter Weather in Texas, January 9, 20264 events
- Winter Storm in Oklahoma, January 9, 20262 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313209.